Heavy Rain, Jim Wells
- When
- September 17, 2:30 PM CST to 4:30 PM CST
- Where
- Jim Wells County, 0.69 mi S of Dillworth
- Reported by
- CoCoRaHS
- Coordinates
- 27.990, -98.070
COCORAHS report OF 4.55 inches of rainfall in two hours.
A weak upper level disturbance moving out of northeast Mexico in combination with deep atmospheric moisture and a sea breeze boundary led to severe thunderstorms over the southern Coastal Bend in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
A weak upper level disturbance moving out of northeast Mexico in combination with deep atmospheric moisture and a sea breeze boundary led to severe thunderstorms over the southern Coastal Bend in the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 17, 11:51 AM CST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 1251 PM CDT SAT SEP 17 2011 .DISCUSSION...NOTE AVIATION DISCUSSION BELOW. && .AVIATION...ISOLD/SCT SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE REGION THIS AFTN RESULTING MVFR CEILINGS/VISIBILITIES. OUTSIDE OF RAIN AREAS...MVFR/VFR CEILINGS AND VFR VISIBILITIES. ACTIVITY WILL SHIFT WESTWARD DRG THE LATE AFTN/EVENING HOURS...WITH DISSIPATION BY AROUND 03Z SUNDAY RESULTING VFR CONDITIONS AREAWIDE. THEN...LESS THAN PREDOMINATE MVFR CEILINGS OVER MANY LOCATIONS AFTER 06Z SUNDAY AND CONTINUING THROUGH THE REMAINDER OF THE TAF PERIOD. ISOLD SHOWERS EXPECTED TO DEVELOP OVER THE COASTAL BEND BEGINNING AROUND 08Z SUNDAY. AMBIENT WIND OUTSIDE OF CONVECTION GENERALLY WEAK/MODERATE ONSHORE THIS AFTN/EVENING... GENERALLY LIGHT SOUTH OVERNIGHT. && .PREV DISCUSSION... /ISSUED 634 AM CDT SAT SEP 17 2011/ DISCUSSION...SEE AVIATION SECTION FOR 12Z TAFS. AVIATION...ISOLATED SHOWERS SLOWLY DEVELOPING ALONG THE COAST WILL PROVIDE MVFR CEILINGS/VISIBILITIES THIS MORNING OVER THE COASTAL PLAINS. WATCHING UPPER LEVEL DISTURANCE MOVING OUT OF THE TEXAS BIG BEND. CONVECTION CONTINUES TO HOLD TOGETHER OVER NORTHERN MEXICO WEST TO SOUTHWEST OF DEL RIO. EXPECT ISOLATED TO SCATTERED SHOWERS TO DEVELOP OVER THE COASTAL PLAINS THIS AFTERNOON AND THEN EXPECT ACTIVITY FROM NORTHWEST TO MOVE INTO THE BRUSH COUNTRY LATE THIS AFTERNOON AND EVENING. MVFR CEILINGS AND VISIBILITIES LIKELY WITH CONVECTION WITH IFR VSBYS POSSIBLE IN STRONGER THUNDERSTORMS. SPORADIC MVFR CEILINGS EXPECTED TO FORM OVER THE COASTAL PLAINS AFTER 08Z SUNDAY WITH STREAMER SHOWERS MOVING INLAND BETWEEN 08-12Z. PREV DISCUSSION... /ISSUED 405 AM CDT SAT SEP 17 2011/ SHORT TERM (TODAY THROUGH SUNDAY)...THE 00Z NAM...AND TO A LESSER EXTENT THE GFS...SUFFERED FROM CONVECTIVE FEEDBACK. BOTH MODELS SHOWED A CONVECTIVE AREA THAT SHOULD BE OVER SOUTH TEXAS EARLY THIS MORNING. BUT ONLY CONVECTION IS WITH STREAMER SHOWERS MOVING OVER THE COASTAL WATERS AND INTO THE COASTAL PLAINS. SO WILL DISREGARD THE LIKELY POPS FROM THE NAM OVER MOST OF THE AREA TODAY. THINK THE MODELS ARE CORRECT IN SHOWING AREA OF HIGHER MOISTURE...PRECIPITABLE WATER VALUES NEAR OR SLIGHTLY ABOVE 2 INCHES...OVER SOUTH TEXAS WILL REMAIN THROUGH TONIGHT. MAKING A DETERMINATION WHERE RAIN CHANCES WILL BE BETTER NOT QUITE AS CLEAR CUT. WILL LEAN TOWARD REGION OF LOW LEVEL CONVERGENCE OVER THE COASTAL PLAINS FOR THIS AFTERNOON FOR AREA OF CHANCE POPS. THE LOW LEVEL CONVERGENCE ZONE WILL SHIFT INTO THE BRUSH COUNTRY THIS EVENING. NAM/GFS/ECMWF SHOW A MID LEVEL SHORT TROUGH MOVING OUT OF MEXICO WITH A MODESTLY STRONG UPPER LEVEL JET OF 60 KNOTS MOVING INTO NORTH TEXAS. WILL SHOW CHANCE POPS FOR THE BRUSH COUNTRY THIS EVENING. STEEP LOW LEVEL LAPSE RATES SHOW THE POTENTIAL FOR THE DEVELOPMENT OF ISOLATED TO POSSIBLY SCATTERED STREAMER SHOWERS OVER THE GULF WATERS LATER TONIGHT AND MOVE INLAND SUNDAY MORNING. THE 00Z NAM/GFS SHOW THE RIGHT ENTRANCE REGION OF THE UPPER JET AND ASSOCIATED DIVERGENCE ALOFT MOVING ACROSS THE VICTORIA CROSSROADS IN THE AFTERNOON AS THE MID/UPPER LEVEL SHORT WAVE TROUGH MOVES EAST-SOUTHEAST INTO EAST TEXAS DOWN TO SOUTH TEXAS BY LATE SUNDAY AFTERNOON. WILL GO WITH CHANCE POPS FOR THE VICTORIA CROSSROADS REGION SUNDAY WITH PROXIMITY TO UPPER LEVEL DYNAMICS. LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...MID/UPPER LEVEL HIGH PRESSURE CURRENTLY CTRD S OF TX...WILL MOVE W THRU THE WEEKEND BECOMING SITUATED ACROSS MEX AND TO THE SW OF TX AS A TROF DIGS SE TOWARD THE EASTERN U.S. THIS WILL PLACE S TX WITH SW TO W FLOW ALOFT WITH A SERIES OF SHORT WAVES TRACING ACROSS THE REGION. MODELS ARE IN FAIR AGREEMENT WITH THIS SOLN AND WITH PRECIP DVLPG EACH DAY THRU MID WEEK. THERE ARE SUBTLE DIFFERENCES IN PLACEMENT OF PRECIP/BETTER DYNAMICS BUT OVERALL WENT WITH A SLIGHT CHC OVER THE WATERS OVRNITE/MORNING HRS AND SHIFTING INLAND ALONG THE SEA BREEZE EACH AFTERNOON. MOS GUIDANCE HAS THE HIGHEST POPS ACROSS THE VCT AREA ON MON AND GIVEN THE COOLER MID LEVEL TEMPS ACROSS THE NE CWA...HAVE BUMPED POPS UP TO 30 PERCENT FOR THE NE. MODEL SOLNS BEGIN TO DIVERGE THROUGH THE LATTER PART OF THE WEEK WRT TO THE UPPER TROF. THEY ALL SHOW THE TROF DIGGING TOWARD THE SE U.S. BUT THE GFS SHOWS THE TROF BECOMING A CUT OFF LOW CTRD ACROSS KANSAS WHILE THE ECMWF IS FASTER WITH IT AND HAS IT MUCH FARTHER NE AND REMAINING A TROF. THE SLOWER GFS WOULD MEAN A BETTER CHC OF PRECIP FOR S TX BUT MUCH DRIER WITH THE FASTER ECMWF. IN ADDITION...THE GFS SOLN BRINGS A WEAK COLD FRONT INTO S TX ON FRI WHILE THE ECMWF DOES NOT. THE GFS HAS BEEN CONSISTENTLY SHOWING A FRONT ON FRIDAY...THEREFORE LEANED TOWARD THE GFS. ALSO WENT WITH 10 POPS FRI DUE TO THE MODELS SHOWING A DRYING TREND THE LATTER PART OF THE WEEK AND DUE TO LOW CONFIDENCE IN THE SOLNS. && .PRELIMINARY POINT TEMPS/POPS... CORPUS CHRISTI 76 92 74 92 74 / 20 20 10 20 10 VICTORIA 73 91 73 93 71 / 20 30 10 30 10 LAREDO 78 99 77 100 76 / 30 20 20 10 20 ALICE 74 96 72 94 73 / 20 20 10 20 10 ROCKPORT 78 90 78 92 78 / 20 30 10 20 10 COTULLA 75 97 73 98 72 / 30 20 20 10 20 KINGSVILLE 75 94 73 95 73 / 20 20 10 20 10 NAVY CORPUS 80 89 79 89 78 / 20 20 10 20 10 && .CRP WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && WC/87...SHORT TERM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 457 AM CDT SAT SEP 17 2011 GMZ230-235-250-255-270-275-TXZ229>234-239>247-180000- BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS- BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR- COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM- COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM- WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL- JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN- 457 AM CDT SAT SEP 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE TEXAS COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE SOUTH TEXAS REGION LATER TODAY INTO THIS EVENING. THE STORMS ARE EXPECTED TO BE BELOW SEVERE CRITERIA. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE SOUTH TEXAS REGION SUNDAY. THE STORMS ARE EXPECTED TO BE BELOW SEVERE CRITERIA. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TMT/TE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 212 PM CDT SAT SEP 17 2011 TXZ233-171945- GOLIAD- 212 PM CDT SAT SEP 17 2011 ...A STRONG THUNDERSTORM WAS AFFECTING GOLIAD COUNTY... AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHARCO...OR 14 MILES WEST OF GOLIAD...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL BE NEAR... 6 MILES NORTHWEST OF WEESATCHE BY 245 PM CDT. PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. 87
The Corpus Christi radar (KCRP), 60 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
1 heavy rain, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
COCORAHS report OF 4.55 inches of rainfall in two hours.
A NWS survey concluded an EF-1 tornado touched down 3 miles southeast of Alfred along County Road 44 near the Jim Wells and Nueces County line. The tornado was approximately 100 yards wide and on the ground for nearly 2 miles. The maximum winds were estimated to be at 90 MPH. A house was damaged and lost part of its roof. An outdoor storage shed was destroyed and many mesquite trees lost large limbs or were snapped at their base.
A NWS survey concluded that a microburst occurred 2 miles northeast of Ben Bolt on County Road 484. Maximum winds were estimated around 70 mph. A large roof covering was blown off a mobile home with the debris distributed downwind in a divergent pattern about 100 yards. The debris severed a power pole, penetrated the roof of a neighboring home, and split a large tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347198, 347199, 347284.